Alabama, 2008

Drought in Alabama, June 1 to 17, 2008

June 1 to 17, 2008 · NWS BMX · 9 events in 9 counties and zones

Several storm systems across Central Alabama brought improvement to the drought that had begun in the Spring of 2007. Areas from Tuscaloosa, south and westward to Selma and Montgomery, were removed from the Severe Drought (D2) designation on June 17.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several storm systems across Central Alabama brought improvement to the drought that had begun in the Spring of 2007. Areas from Tuscaloosa, south and westward to Selma and Montgomery, were removed from the Severe Drought (D2) designation on June 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 31, 11:00 PM CST, 1 hour earlier.

Area forecast discussion, May 31, 11:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 AM CDT SUN JUN 1 2008

.UPDATE...UPDATED FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

UNSEASONABLY WARM...SUMMER LIKE CONDITIONS WILL RETURN MORE TOWARDS
NORMAL OVER THE NEXT 18 TO 24 HOURS. A WEAK COLD FRONT IN
COMBINATION WITH UPPER LEVEL IMPULSES...AND A MOIST UNSTABLE AIR
MASS WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO MUCH OF
CENTRAL ALABAMA DURING THE DAY ON SUNDAY. THUNDERSTORMS UPSTREAM
OVER THE MIDWEST WILL BUILD SOUTHEASTWARD OVERNIGHT...AND COMPLICATE
THE WEATHER FORECAST EARLY TOMORROW WITH CONVECTIVE REMNANTS AND
OUTFLOW BOUNDARIES COMING INTO PLAY.

ALTHOUGH THE FRONT WILL SLOWLY DRAG THROUGH THE FORECAST AREA DURING
THE DAY SUNDAY...CONFIDENCE IN THE EXACT TIMING OF SHOWERS AND
THUNDERSTORMS IS LACKING. THE BIG QUESTION WILL BE IF THE OVERNIGHT
THUNDERSTORMS/MCS WILL MAKE IT INTO THE NORTHERN PORTIONS BY
MORNING...OR IF THEY ARE WEAKENED AND DISSIPATING...AND INHIBIT
CONVECTION IN THE MORNING. EITHER WAY...FAIRLY CONFIDENT MOST OF THE
AREA SHOULD SEE SCATTERED SHOWERS AT SOME POINT.

OVERNIGHT TEMPS FAIRLY STRAIGHTFORWARD...DAYTIME HIGHS TOMORROW WILL
BE SUBJECT TO ABOVE MENTIONED UNCERTAINTIES. STILL...EXPECT SOUTHERN
PORTIONS TO RETURN TO THE LOWER 90S...NORTHERN SECTIONS SHOULD
EASILY MAKE IT INTO THE MID AND UPPER 80S.

JD/81

THE WEATHER PATTERN FOR ALABAMA BECOMES LARGELY SUMMERLIKE FROM
MONDAY ONWARD...WITH THE EASTERN EXTENSION OF THE SUBTROPICAL
RIDGE BEING THE MAIN INFLUENCE. DAILY SENSIBLE WEATHER DETAILS
WILL TEND TO BE DRIVEN BY SMALLER SCALE PROCESSES...AND
THEREFORE WILL NOT TRY TO GET TOO INVOLVED WITH ANY SPECIFICS. LOW
LEVEL THICKNESS TOOLS SUGGEST THAT ONGOING FORECAST OF UPPER 80S
TO MID 90S FOR HIGH TEMPS IS STILL VALID...AND WILL NOT MAKE ANY
MAJOR CHANGES. THUNDERSTORMS...MAINLY OF A DIURNAL NATURE...WILL
BE ISOLATED AT MOST DURING THIS PERIOD AS WELL.

LONG RANGE GLOBAL MODELS HINT AT A POTENTIAL FOR MORE ORGANIZED
RAINFALL TOWARD THE END OF THE WEEK...AS AN UPPER LEVEL TROF
SCOOTS ACROSS JUST TO OUR NORTH. IF THAT REMAINS THE CASE IN LATER
RUNS...WE CAN RAMP UP THE POPS ACCORDINGLY FOR THAT TIME FRAME.

&&

.AVIATION...06Z TAF DISCUSSION.

ONLY AVIATION CONCERN ATTM IS THE SHALLOW GROUND FOG AT ONE OF THE
TYPICAL TROUBLE SPOTS...TCL.  VIS ARE HOVERING BETWEEN LOW MVFR AND
IFR AND WILL MOST LIKELY CONTINUE TO DO SO THROUGH THE REMAINDER OF
THE OVERNIGHT.  ALSO...SEEING ANB INCHING DOWN...AND INCLUDED TEMPO
IFR FOR SEVERAL HOURS IN THE MORNING WITH PREVAILING HIGH END MVFR
THROUGH THE OVERNIGHT.  STILL HAVE TO WATCH BHM AND EET FOR SAME
EFFECT AS THEY ARE DOWN A BIT AT THIS HOUR AS WELL. TOMORROW LOOK
FOR SLOW MOVING BOUNDARY CROSSING THE AREA WITH AFTERNOON CB AND
THUNDER AT THE NORTHERN SITES AND LEFTOVER SHOWERS AT MGM AND TOI.
LINGERING LOW CLOUDS COULD ALSO PRESENT A PROBLEM AFTER SUNSET.

17/KLAWS

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, May 31, 5:30 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT SAT MAY 31 2008

ALZ011>015-017>050-020000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS
A WEAK SURFACE BOUNDARY MOVES ACROSS CENTRAL ALABAMA. DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN
CONCERNS WITH THESE STORMS.

ISOLATED STRONG STORMS MAY ALSO BE POSSIBLE MONDAY AFTERNOON AS A
STALLED SURFACE BOUNDARY LINGERS ACROSS THE AREA. THE MAIN THREATS
WITH ANY STORMS THAT DEVELOP WILL BE SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY ON SUNDAY.

17/KLAWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Tuscaloosa

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Tuscaloosa forecast zone
Reported by
Other Federal Agency
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Drought, Autauga

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Autauga forecast zone
Reported by
Other Federal Agency
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Drought, Hale

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Hale forecast zone
Reported by
Other Federal Agency
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Drought, Perry

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Perry forecast zone
Reported by
Other Federal Agency
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Drought, Chilton

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Chilton forecast zone
Reported by
Other Federal Agency
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Drought, Dallas

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Dallas forecast zone
Reported by
Other Federal Agency
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Drought, Lowndes

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Drought, Montgomery

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Drought, Bibb

When
June 1, 12:00 AM CST to June 17, 6:00 AM CST
Where
Bibb forecast zone
Reported by
Other Federal Agency
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121484, 121485, 121491, 121492, 121495, 121496, 121498, 121499, 121501.